A patient in their 50s was hospitalized for worsening shortness of breath. Their heart rate was 98 beats per minute and their blood pressure was 202/115 mm Hg. Cardiac telemetry results showed sinus rhythm with electrical alternans (Figure, A). The 12-lead electrocardiogram (ECG) also displayed subtle electrical alternans that was best seen in lead V3, and there was low voltage in the chest leads (Figure, B). These findings were worrisome for large pericardial effusion.1 However, bedside cardiac ultrasonography results did not show effusion. Also, in addition to the sinus P waves, there appeared to be a second set of regularly spaced upright P waves near the end of every second QRS complex (Figure, B). These extra Ps marched through the R waves, indicating that they were not only dissociated from the sinus P waves, but also from the QRS complexes, a finding consistent with atrial dissociation.2,3 Atrial dissociation usually occurs in patients after orthotopic heart transplant, but this was not the case for this patient.
Littmann L. Apparent Atrial Dissociation and Electrical Alternans. JAMA Intern Med. 2022;182(4):438–439. doi:10.1001/jamainternmed.2021.8466
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.